Article

Antipsychotic drugs and heart muscle disorder in international pharmacovigilance: data mining study

Centre for Adverse Reactions Monitoring and Intensive Medicines Monitoring Programme, Department of Preventive and Social Medicine, University of Otago, Dunedin, New Zealand.
BMJ Clinical Research (Impact Factor: 14.09). 06/2001; 322(7296):1207-9. DOI: 10.1136/bmj.322.7296.1207
Source: PubMed

ABSTRACT To examine the relation between antipsychotic drugs and myocarditis and cardiomyopathy.
Data mining using bayesian statistics implemented in a neural network architecture.
International database on adverse drug reactions run by the World Health Organization programme for international drug monitoring. Main outcome measures: Reports mentioning antipsychotic drugs, cardiomyopathy, or myocarditis.
A strong signal existed for an association between clozapine and cardiomyopathy and myocarditis. An association was also seen with other antipsychotics as a group. The association was based on sufficient cases with adequate documentation and apparent lack of confounding to constitute a signal. Associations between myocarditis or cardiomyopathy and lithium, chlorpromazine, fluphenazine, haloperidol, and risperidone need further investigation.
Some antipsychotic drugs seem to be linked to cardiomyopathy and myocarditis. The study shows the potential of bayesian neural networks in analysing data on drug safety.

0 Followers
 · 
90 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Rates of cardiovascular morbidity and mortality in psychiatric patients are higher than in the general population: it is estimated that those who suffer from schizophrenia have a life expectancy approximately 20 % shorter than those who do not, and this difference is not fully accounted for by suicide or accidental death.1 Cardiovascular adverse effects of psychotropic drugs are common, and potentially harmful.2 The most serious cardiovascular consequences of psychotropic drugs are arrhythmias and sudden death, which principally result from torsades de pointes following progressive QT intervall prolongation. Less severe cardiac adverse drug reactions are extremely common. Orthostatic hypotension, vasodilatation with transient collapse, and reflex sinus tachycardia due to α1-adrenoceptor blockade and to anticholinergic effects occur at therapeutic dosages of several psychotropic drugs. Postural hypotension was found in 77 % of patients receiving antipsychotic medication versus 15 % receiving placebo, and a correlation was found with drugs dosage.3 Furthermore, antipsychotic drug is associated with an increased risk of hip fracture with a relative risk of 2 (confidence interval [CI], 1.6 to 2.6 and accounts for a third of all falls in nursing homes.4,5
    Dialogues in clinical neuroscience 02/2007; 9(1):92-95.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We review the published cases of clozapine-induced myocarditis and describe reasons for the higher incidence in Australia (>1%) than elsewhere (<0.1%). Medline was searched to September 2014 using 'clozapine' as the sole term. A total of around 250 cases of clozapine-induced myocarditis have been published. Fever among patients commencing clozapine has been reported internationally, and very few of these cases were investigated for myocarditis. The time to onset of fever is consistent with its being part of a prodrome of undiagnosed myocarditis, and the risk factors are similar to those for myocarditis. In more severe cases, clozapine is discontinued, avoiding fatalities which may occur with myocarditis. Furthermore, cases of sudden death and respiratory illness may well have been undiagnosed myocarditis. The diagnosis of myocarditis is confounded by the non-specific nature of the signs and symptoms, and it depends on appropriate investigations being conducted at the time of myocardial involvement or, for fatal cases, the affected area of the myocardium being sampled for histology. It is likely that the incidence of myocarditis is around 3%. Implementation of monitoring procedures will increase case ascertainment and result in more patients benefiting from this valuable medication. © 2015 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd.
    Acta Psychiatrica Scandinavica 04/2015; DOI:10.1111/acps.12416 · 5.55 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Cardiovascular disease (CVD) is one of the leading causes of death in the general population. An overwhelming body of evidence suggests that patients with serious mental illness (SMI) are at significantly higher risk for cardiovascular morbidity and mortality than those in the general population. The etiology of this excess CVD is multifactorial and includes the excessive accumulation of risk factors such as smoking, obesity, physical inactivity, and dyslipidemia in SMI patients, but other mechanisms due to the mental illness itself, as well as the effects of psychotropic drugs, may also be influential in increasing risk in this group. Psychotropic medications are prescription drugs that are used to treat or manage psychiatric symptoms or challenging behaviors; these include antipsychotics, antidepressants, and anxiolytics, as well as mood stabilizers. Such drugs act both directly and indirectly on the cardiovascular system producing adverse effects that range from orthostatic hypotension to sudden cardiac death. This chapter focuses predominantly on the effects of the available antipsychotic and antidepressant medications reported to be used among clinical populations.
    Heart and Toxins, Edited by Meenakshisundaram Ramachandran, 08/2014: chapter 9: pages 275-303; Elsevier., ISBN: 978-0-12-416595-3

Full-text (2 Sources)

Download
58 Downloads
Available from
May 16, 2014